Tornadoes · United States · Louisiana · 2017
EF0 tornado, Moisant Arpt to Estelle, Louisiana, May 12, 2017
From Moisant Arpt to Estelle, this EF0 tornado ran 0.2 miles across Jefferson Parish on May 12, 2017, touching down at 11:14 AM CDT and reaching 25 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 12, 2017
- Touchdown
- 11:14 AM CDT (16:14 UTC)
- Lifted
- 11:15 AM CDT (16:15 UTC)
- On the ground
- 1 minutes
- Path length
- 0.2 miles (0.4 km)
- Path width
- 25 yards (23 m)
- Deaths
- 0
- Injuries
- 0
- County
- Jefferson Parish
- Touchdown point
- 29.855, -90.118
- Lift-off point
- 29.854, -90.115
- Record number
- 1705121014-01
The damage survey
4 damage points were recorded along this path by NWS LIX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 85 mph.
- Small swath of tree damage on high resolution satellite imagery from May 15, 2017.
- Narrow minor tree damage path on high resolution satellite imagery.
- Minor vegetation damage on high resolution satellite imagery.
- Tree displaced on high resolution satellite imagery.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A line of thunderstorms ahead of a cold front moving through Louisiana produced many reports of severe weather during the morning and afternoon hours of the 12th.
A combination of local storm reports and high resolution satellite imagery helped to identify the track of an EF-0 tornado that occurred between Norco and Kenner, LA. This tornado developed near Airline Highway, just east of several refineries. A report of trees and power lines being downed on East Harding St further backed this satellite analysis. Sporadic patches of tree damage were evident on satellite imagery which continued eastward crossing Airline Hwy and into open marsh areas of St. Charles Parish. The most notable swath of tree damage occurred north of the I-310 and Airline Hwy interchange. The tornado then crossed I-310 causing minor vegetation damage near Decatur St. The tornado crossed briefly into Jefferson Parish where it uprooted a single tree and displaced an outdoor shed before lifting.
Minor property damage was reported with two carports ripped off homes on Mt. Revarb Drive. Rear car windows were also blown out, with tree and power line damage as well. Tornado was rated EF0 with maximum winds of 65 to 70 mph, and a path width of 20-30 yards.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the tornado touched down at May 12, 4:05 AM CDT, 7 hours 9 minutes earlier.
Area forecast discussion, May 12, 4:05 AM CDT, 7 hours 9 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
405 AM CDT Fri May 12 2017
.SHORT TERM...
Line of sh/ts outrunning the actual cold front this morning by
about 100 miles. The cold front is still back in Texas from SE
Oklahoma to just west of San Antonio at 08z. Wind shift is moving
along the line of sh/ts but dew pt drop providing the air mass
change will be slow to move through. The slow progression will
allow for sh/ts to be observed on and off all day today.
Most of these thunderstorms should fit the peak of the bell curve
as far as averages go. While a few may be able to peak at just
the right moment to take advantage of the weak severe weather
variables to induce an isolated severe thunderstorm. Some of these
thunderstorms will be capable of producing frequent lightning,
small hail and wind gusts up to 30 mph. These attributes will
simply be heightened with any isolated severe thunderstorm. Short
duration heavy rainfall will also be one of the variables
associated with these thunderstorms today which would be capable
of causing some minor street flooding in areas of poor drainage.
The cold front should be through the area before daylight
Saturday. But strong wrap around will keep conditions cloudy with
a few areas of sprinkling rain showers from time to time through
much of the day Saturday. Conditions should improve by Sunday as
skies are expected to clear. There is a chance that some
cloudiness could move back in for late Sunday. But confidence is
low concerning this at the moment. The upp flow becomes zonal from
30N southward, while the upper polar trough drags its base along
30N as well. This would cause the cold front to slow further after
moving into the gulf and eventually stall. Another linear vort
lobe(reinforcement) would then move into the back side of the
slowly departing low. This is what would bring the cloudy
conditions. But dry air provided by the subsident high should be
strong enough to keep this from occurring.
.LONG TERM...
The remainder of the week ahead looks pretty good. A return draw
from the gulf should begin by Tuesday with moisture values
increasing through the week along with warming temps.
&&
.AVIATION...
Lower level moisture will continue to move in on southerly winds
today. VFR conditions will come to an end this morning for all
terminals. Ceilings will fall to between 1500 and 2000 at times
through 18z. -TSRA activity will affect most taf sites after 12z
today. Will keep this in 12z taf pack as TEMPO groups. Do not
expect ceilings to clear with this package either. OVC-BKN020-040
should be a common feature through 12z Saturday.
&&
.MARINE...
Surface low over central Oklahoma will continue to push east and
drag a cold front across the forecast area late tonight. Surface
winds will become more southwesterly today and rapidly rise to
15-20kt this morning. Winds could occasionally increase up to 20
knots at times later this afternoon well ahead of the front.
Caution have been posted starting this morning and running through
tonight. Once the cold front passes, winds will shift to a
northwest direction and actually ease a bit to 10-15kt and
gradually back into a rather weak regime by Sunday. High pressure
settles over the north central gulf Sunday into the start of the
new work week and gradually moves east.
&&
.DECISION SUPPORT...
DSS code: Blue.
Deployed: None.
Activation: None.
Activities: River flood warnings.
Decision Support Services (DSS) Code Legend
Green = No weather impacts that require action.
Blue = Long-fused watch, warning, or advisory in effect or
high visibility event.
Yellow = Heightened impacts with short-fused watch, warning or
advisory issuances; radar support.
Orange = High Impacts; Slight to Moderate risk severe; nearby
tropical events; HazMat or other large episodes.
Red = Full engagement for Moderate risk of severe and/or direct
tropical threats; Events of National Significance.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 81 61 77 58 / 80 30 20 0
BTR 82 62 78 60 / 80 20 20 0
ASD 82 65 80 63 / 80 40 20 0
MSY 80 65 80 66 / 80 30 20 0
GPT 79 66 81 65 / 80 40 20 0
PQL 81 66 81 63 / 80 50 20 0
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&Hazardous weather outlook, May 12, 9:55 AM CDT, 1 hour 19 minutes before
Hazardous Weather Outlook National Weather Service New Orleans LA 955 AM CDT Fri May 12 2017 GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037- 039-040-046>050-056>072-MSZ068>071-077-080>082-130300- Lake Pontchartrain and Lake Maurepas-Mississippi Sound- Lake Borgne-Chandeleur Sound-Breton Sound- Coastal Waters from Port Fourchon LA to Lower Atchafalaya River LA out 20 nm- Coastal waters from the Southwest Pass of the Mississippi River to Port Fourchon Louisiana out 20 NM- Coastal Waters from Boothville LA to Southwest Pass of the Mississippi River out 20 nm- Coastal waters from Pascagoula Mississippi to Stake Island out 20 NM- Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya River LA from 20 to 60 NM- Coastal waters from Southwest Pass of the Mississippi River to Port Fourchon Louisiana from 20 to 60 NM- Coastal Waters from Stake Island LA to Southwest Pass of the Mississippi River from 20 to 60 nm- Coastal waters from Pascagoula Mississippi to Stake Island Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana- East Feliciana-St. Helena-Washington-St. Tammany-Iberville- West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption- St. James-St. John The Baptist-Upper Lafourche-St. Charles- Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard- Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson- Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa- Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River- Hancock-Harrison-Jackson- 955 AM CDT Fri May 12 2017 This Hazardous Weather Outlook is for portions of Southeast Louisiana...South Mississippi and the adjacent coastal waters. .DAY ONE...Today and Tonight Isolated strong to severe thunderstorms are expected to continue moving east across south Mississippi and southeast Louisiana through the early afternoon hours. The main threats will be damaging wind gusts, isolated tornadoes and hail. Locally heavy rainfall is also expected which may produce ponding of water in low lying and poor drainage areas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is anticipated Saturday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested today. TD
In the hours before
Special weather statement, May 12, 8:16 AM CDT, 2 hours 58 minutes before
Special Weather Statement National Weather Service New Orleans LA 816 AM CDT FRI MAY 12 2017 LAZ036-037-048-071-MSZ069-121400- St. Helena-Northern Tangipahoa-East Feliciana-East Baton Rouge-Amite- 816 AM CDT FRI MAY 12 2017 ...A STRONG THUNDERSTORM WILL AFFECT ST. HELENA...EASTERN EAST FELICIANA...NORTHWESTERN TANGIPAHOA...NORTHEASTERN EAST BATON ROUGE PARISHES IN SOUTHEASTERN LOUISIANA AND SOUTHEASTERN AMITE COUNTIES... At 816 AM CDT, a strong thunderstorm was located 8 miles southwest of Darlington, or 9 miles southeast of Clinton, moving east at 40 mph. Winds in excess of 30 mph are possible with this storm. Locations impacted include... Clinton, Greensburg, Montpelier, Pride, Darlington, Gillsberg and Easleyville. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3069 9108 3095 9098 3109 9056 3066 9054 TIME...MOT...LOC 1316Z 263DEG 33KT 3079 9087 CAB
Special weather statement, May 12, 9:01 AM CDT, 2 hours 13 minutes before
Special Weather Statement
National Weather Service New Orleans LA
901 AM CDT FRI MAY 12 2017
LAZ037-039-071-072-MSZ070-071-121515-
Washington-St. Helena-Northern Tangipahoa-Southern
Tangipahoa-Pike-Walthall-
901 AM CDT FRI MAY 12 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ST. HELENA...
NORTHERN TANGIPAHOA AND WASHINGTON PARISHES...SOUTHWESTERN WALTHALL
AND SOUTHEASTERN PIKE COUNTIES...
At 857 AM CDT, a strong thunderstorm was located near Roseland, or
near Amite, moving east at 35 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Bogalusa, Franklinton, Amite, Amite City, Kentwood, Tylertown,
Roseland, Osyka, Enon, Mount Herman, Wilmer, Dexter and Tangipahoa.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3118 9001 3114 9001 3113 8997 3072 8983
3069 9012 3071 9025 3068 9025 3065 9058
3097 9058 3118 9003
TIME...MOT...LOC 1357Z 261DEG 31KT 3081 9050
CABSpecial weather statement, May 12, 9:17 AM CDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service New Orleans LA
917 AM CDT FRI MAY 12 2017
LAZ039-071-MSZ071-121515-
Washington-Northern Tangipahoa-Walthall-
917 AM CDT FRI MAY 12 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN TANGIPAHOA...
WASHINGTON PARISHES IN SOUTHEASTERN LOUISIANA AND SOUTHEASTERN
WALTHALL COUNTIES...
At 916 AM CDT, a strong thunderstorm was located near Franklinton,
moving east at 35 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Bogalusa, Franklinton, Varnado, Mount Herman, Wilmer, Enon and Angie.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3100 8983 3100 8973 3090 8977 3085 8978
3085 8979 3082 8979 3082 8980 3079 8980
3079 8982 3078 8983 3074 8982 3073 8984
3072 8983 3071 8984 3075 9041 3094 9041
3108 8992 3107 8983
TIME...MOT...LOC 1416Z 260DEG 31KT 3084 9026
CABLocal storm report, May 12, 10:04 AM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1004 AM CDT FRI MAY 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0901 AM TORNADO 5 ESE BATON ROUGE 30.42N 91.05W
05/12/2017 EAST BATON ROUGE LA EMERGENCY MNGR
REPORTS AND VIDEO FROM MEDIA OF TORNADO IN BATON ROUGE IN
COURSEY AND SHERWOOD FOREST AREA. EMERGENCY MANAGER
REPORTED POWER LINES DOWN...AND REPORTS OF VEHICLE AND
STRUCTURAL DAMAGE.
&&
TDSpecial weather statement, May 12, 10:48 AM CDT, 26 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1048 AM CDT FRI MAY 12 2017
MSZ077-080-121630-
Hancock-Pearl River-
1048 AM CDT FRI MAY 12 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN HANCOCK AND
EASTERN PEARL RIVER COUNTIES...
At 1048 AM CDT, strong thunderstorms were clustered near Mcneil, or
10 miles south of Poplarville, moving east at 30 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Picayune and Poplarville.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A severe thunderstorm watch remains in effect until 400 PM CDT for
southern Mississippi.
LAT...LON 3053 8934 3050 8935 3049 8968 3089 8955
3097 8934
TIME...MOT...LOC 1548Z 274DEG 26KT 3069 8954
CABSpecial weather statement, May 12, 10:55 AM CDT, 19 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1055 AM CDT FRI MAY 12 2017
LAZ040-MSZ080-121700-
St. Tammany-Hancock-
1055 AM CDT FRI MAY 12 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ST. TAMMANY PARISH
IN SOUTHEASTERN LOUISIANA AND SOUTHERN HANCOCK COUNTIES...
At 1055 AM CDT, a strong thunderstorm was located near Pearl River,
or near Slidell, moving southeast at 30 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Slidell, Pearl River, Kiln, Pearlington, Lacombe, Stennis Space
Center and Slidell Airport.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3017 8957 3017 8958 3018 8959 3016 8962
3016 8965 3018 8968 3017 8972 3018 8975
3021 8980 3023 8985 3025 8987 3026 8999
3029 8998 3031 9001 3048 8983 3048 8972
3046 8969 3046 8965 3049 8965 3050 8938
TIME...MOT...LOC 1555Z 297DEG 25KT 3035 8982
CABThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Slidell Radar S, LA (KSIL), 12:00Z
4.2 hours before the tornado, 59 km from the path. May 12, 2017.
- Mixed-layer CAPE
- 1224 J/kg
- Mixed-layer CIN
- -6 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 587 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.5
- 0-3 km lapse rate
- 3.7 K/km
The surface observations
New Orleans Nas (NBG), 8 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
This ground now
The live radar over the trackEvery 2017 tornado in LouisianaEvery tornado in Louisiana since 1950Warnings in force in Louisiana nowThe forecast where you are
The other tornadoes of May 12, 2017
5 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 12 | 4:06 AM CDT | EF1 | Beauregard Parish, LA | 3.0 | 267 | $15,000 | ||
| May 12 | 9:00 AM CDT | EF0 | Iberville Parish, LA | 4.6 | 80 | $10,000 | ||
| May 12 | 9:11 AM CDT | EF1 | East Baton Rouge Parish, LA | 0.6 | 30 | 1 | ||
| May 12 | 10:37 AM CDT | EF0 | Saint Charles Parish, LA | 6.8 | 40 | |||
| May 12 | 4:30 PM EDT | EF0 | Johnson, TN | 0.1 | 40 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.